Local anesthetic toxicity is a rare but serious complication of local anesthetic administration. Although lidocaine has a safety profile superior to other amide local anesthetics, we report a case of cardiac arrest after intranasal injection of lidocaine. The case involves a 22-year-old healthy woman who experienced pulseless electrical activity shortly after a submucosal injection of 2.2 mg/kg of lidocaine with epinephrine. Resuscitative efforts were unsuccessful until a bolus of intralipid was given. This case emphasizes that even a “low” dose of a less lipophilic drug has the potential for severe toxicity.
From the *Department of Anesthesiology
†Department of Surgery, Volvat Medisinske Senter, Oslo, Norway
‡Department of Anesthesiology, University of Illinois Hospital and Health Sciences System, Chicago, Illinois
§Department of Anesthesiology, Research and Development Service, Jesse Brown Veterans Affairs Medical Center, Chicago, Illinois.
Accepted for publication December 6, 2018.
Conflicts of Interest: See Disclosures at the end of the article.
Address correspondence to Marina Gitman, MD, Department of Anesthesiology, University of Illinois Hospital and Health Sciences System, 1740 W Taylor St, Suite 3200W, Chicago, IL 60612. Address e-mail to email@example.com.